Hail, Jones
- When
- March 23, 12:10 PM CST
- Where
- Jones County, 1.9 mi ESE of Ellisville Jct
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.620, -89.140
Showers and thunderstorms developed in association with a passing low pressure system as warm and unstable traveled north ahead of the system. A squall line that sweeped across the region allowed large damaging hail, strong damaging wind gusts, and some flash flooding to develop.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
Showers and thunderstorms developed in association with a passing low pressure system as warm and unstable traveled north ahead of the system. A squall line that sweeped across the region allowed large damaging hail, strong damaging wind gusts, and some flash flooding to develop.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 23, 11:15 AM CST, 55 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 1215 PM CDT SAT MAR 23 2013 ...SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING... .UPDATE...MORNING JAN SOUNDING SHOWED A STRONG CAP AT 700MB THAT HAS LIMITED CONVECTION SO FAR THIS MORNING. AN 18Z RAOB WILL BE CONDUCTED TO FURTHER ASSESS THE CAP AND CONVECTION POTENTIAL THIS AFTERNOON. OTHER PERHAPS A LITTLE LATER START THAN EARLIER ANTICIPATED...NOT A WHOLE LOT HAS CHANGED WITH EXPECTATIONS OF THE POTENTIAL FOR SEVERE STORMS THIS AFTERNOON AND EVENING. HIRES MODELS STILL SHOW INCREASING WAA AHEAD OF AN APPROACHING CLOSED LOW OVER THE PLAINS THAT WILL SUPPORT DEVELOP OF A SURFACE LOW LATER THIS AFTERNOON THAT WILL TRACK EAST NORTHEAST ACROSS OUR CWA. SURFACE ANALYSIS ALREADY SHOWS LOWER 60 DEWPOINTS SURGING NORTH INTO CENTRAL MS LAST HOUR. LOCAL RADARS ARE BECOMING ACTIVE WITH CONVECTION BREAKING OUT IN THE NORTHWEST ACROSS THE DELTA AND IN THE SOUTH ALONG THE HIGHWAY 84 CORRIDOR. INITIALLY STORMS SHOULD REMAIN ELEVATED AND PRODUCE A HAIL THREAT THEN AS THE AFTERNOON GOES ON AND CONVECTION DEEPENS MORE SURFACE BASED STORMS ARE EXPECTED. HAIL AND WIND WILL BE THE MAIN THREATS BUT A TORNADO OR TWO WILL BE POSSIBLE AS WELL ESPECIALLY SOUTHEAST OF A LINE FROM BROOKHAVEN TO MERIDIAN LATE AFTER AND EVENING. WIDESPREAD RAINFALL OF TWO TO THREE INCHES WILL ALSO BE POSSIBLE WITH LOCALLY HIGHER AMOUNTS. TWO TO THREE INCHES HAS ALREADY FALLEN SINCE EARLY FRIDAY ACROSS THE HIGHWAY 82 CORRIDOR AND A LITTLE SOUTH OF THERE. HAVE ISSUED A FLASH FLOOD WATCH FOR THIS AFTERNOON AND EVENING GENERALLY ALONG AND NORTH OF INTERSTATE 20. THE MAIN THREAT FOR SEVERE WEATHER SHOULD END AROUND MIDNIGHT AS THE INITIAL SURFACE LOW SHIFTS EAST OF THE AREA. THE UPPER LEVEL TROUGH WILL SWING EAST OVER THE MID MS VALLEY SUNDAY SUPPORTING A SECOND SURFACE LOW AND STRONG COLD FRONT THAT WILL BRING VERY WINDY CONDITIONS ACROSS OUR CWA SUNDAY. /22/ && .AVIATION...MIDLEVEL CAP HAS LIMITED SHOWER COVERAGE FOR THIS MORNING. PATCHY FOG IS LIFTING ACROSS THE REGION. SOME SHOWERS WERE OCCURRING ALONG THE HIGHWAY 82 CORRIDOR. OTHERWISE IFR/MVFR CIGS WAS NOTED ACROSS THE REGION. EXPECT THESE CONDITIONS TO CONTINUE AS ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS COMES IN FOR THIS AFTERNOON AND EVENING AS A STRONG STORM SYSTEM MOVES ACROSS THE REGION. WINDS WILL BE VARIABLE AT 5 TO 10 KNOTS WITH HIGHER GUSTS NEAR STRONG STORMS FOR THIS AFTERNOON AND TONIGHT. SOME LARGE HAIL WILL ALSO BE POSSIBLE. WILL PUT IN TAFS WHEN HAIL BECOMES IMMINENT IN THE SHORT TERM(A FEW HOURS IN ADVANCE). IT WILL BE WINDY AND DRY ESP AROUND THE DELTA REGION FOR SUNDAY FROM THE NORTHWEST AT 15 TO 25 KNOTS./17/ && .PREV DISCUSSION... /ISSUED 750 AM CDT SAT MAR 23 2013/ UPDATE...SOME PATCHY DENSE FOG WAS NOTED ACROSS THE REGION ON MDOT CAMERA SITES. SO HAVE PUT IN PATCHY DENSE FOG FOR THE ARKLAMISS UNTIL MID-LATE MORNING./17/ /PREVIOUS DISCUSSION...358 AM CDT SAT MAR 23 2013 SHORT TERM...TODAY THROUGH SUNDAY NIGHT...ARM FRONT POSITIONED FROM CNTRL LA TO NE LA NEWD INTO THE DELTA REGION OF MS. AN ELEVATED WARM FRONT AND ELEVATED ISENTROPIC LIFT PRODUCING HEALTHY STORMS ACROSS NCNTRL MS ARE FORECAST TO WEAKEN WITH TIME DURING THE EARLY MORNING HOURS BEFORE ISENTROPIC FORCING BEGINS TO STRENGTHEN FROM THE SOUTH BY EARLY AFTERNOON INTO THE EVENING. ALTHOUGH DISCREPANCIES CONTINUE...MODELS GENERALLY AGREE ON INCREASING FORCING THIS AFTERNOON AND EVENING. UPPER FLOW BACKS AHEAD OF A DIGGING UPPER WAVE...REFLECTED AT LOWER LEVELS BY AN APPROACHING 850 MB TROUGH THAT PIVOTS INTO THE REGION AND AN ASSOCIATED SURFACE LOW FORECAST TO PIVOT INTO SWRN ZONES AROUND 23/00Z. THE GFS IS CURRENTLY MORE INVASIVE IN LIFTING THE SURFACE LOW AS FAR N AS THE I-20 CORRIDOR IN ERN MS WHILE THE EURO KEEP THE SURFACE LOW IN THE VICINITY OF HIGHWAY 84 ACROSS SERN MS. THE EVENTUAL EVOLUTION OF THE LOW TRACK WILL DETERMINE THE NWD EXTENT OF THE BETTER SURFACE BASED CAPE AND HIGHER 0-1 KM SHEAR FOR THE BETTER TORNADO RISK. THE WARM FRONT CURRENTLY POSITIONED ACROSS THE REGION IS FORECAST TO PIVOT SLOWLY SWD EARLY TODAY...DEWPOINTS GRADUALLY INCREASING TO ITS SOUTH DURING THE AFTERNOON AND EARLY EVENING AHEAD OF THE APPROACHING SURFACE LOW. ALTHOUGH BOTH SURFACE BASED AND ELEVATED CAPE WILL BE MAXIMIZED ALONG AND S OF THE BOUNDARY AND SURFACE LOW TRACK...ELEVATED CAPE AND 850 MB DEWPOINTS WILL REMAIN SUFFICIENT TO WARRANT A RISK OF SEVERE STORMS ACROSS THE ENTIRE AREA...PARTICULARLY WITH INTENSE DEEP LAYER SHEAR FORECAST AT AROUND 70 KTS FOR A LARGE PORTION OF THE AREA. BOTH THE GFS AND EURO ALSO DEVELOP A JET MAX OVER THE AREA THIS AFTERNOON AND EVENING THAT IS ACCOMPANIED BY A REGION OF STRONG UPPER DIV...NOTICEABLY STRONGER AND FARTHER N ON THE GFS. WE WILL CONTINUE THE RISK OF SEVERE STORMS FOR ALL OF THE FORECAST AREA TODAY AND THIS EVENING. IN DEFERENCE TO THE POSSIBILITY OF A MORE NWD PUNCH OF SURFACE MOISTURE AND SHEAR THE BETTER POTENTIAL FOR SEVERE STORMS...INCLUDING TORNADOES...WILL BE CONTINUED ALONG AND S OF THE I-20 CORRIDOR WITH THE CONTINUED CHANCE OF PRIMARILY LARGE HAIL AND DAMAGING WINDS FOR AREAS NORTH OF I-20. PRECIPITABLE WATER VALUES FORECAST FROM 1.4-1.7 INCHES TODAY INDICATE THE CONTINUING POTENTIAL FOR HEAVY RAINFALL FOR ALL AREAS TODAY INTO THE EVENING HOURS. THE RISK OF SEVERE STORMS WILL GENERALLY END BY MIDNIGHT WHEN THE SURFACE LOW REACHES THE EAST MS BORDER. RAIN WILL DIMINISH SIGNIFICANTLY BY SUNRISE SUNDAY WITH W/NW SURFACE/850 MB FLOW IN PLACE BY 24/12Z. A STRONG SURFACE PRESSURE GRADIENT IS FORECAST TO THE REAR OF THE SURFACE LOW EARLY SUNDAY MORNING. SUNDAY WILL BE A WINDY DAY AND A WIND ADVISORY MAY BE NEEDED. WITH A COUPLE OF WAVES NOTED UPSTREAM ON SATELLITE PIX AND UPPER DIVERGENCE AND ISENTROPIC LIFT FORECAST TO DEVELOP IN DEEPENING MOISTURE...RAIN CHANCES HAVE BEEN INCREASED OVER MOS POPS FOR TODAY. TEMPERATURES FOR TODAY WILL BE DIFFICULT...AS THE EVOLUTION OF THE WARM FRONTAL MOVEMENT TODAY AND THE DEGREE OF WARMING THAT DEVELOPS S OF THE BOUNDARY IN INCREASING LOW LEVEL FLOW WILL STRONGLY INFLUENCE READINGS. HAVE LOWERED TEMPS OVER NRN AND CENTRAL ZONES FROM MOS NUMBERS. HOWEVER TEMPS MAY EASILY NEED TO BE ADJUSTED LATER THIS MORNING. LONG TERM...MONDAY THROUGH SATURDAY...THINGS QUIET DOWN IN THE LONG TERM AS STRONG HIGH PRESSURE BUILDS OVER THE AREA. MONDAY WILL BE A COOL DRY DAY AS STRONG COLD AIR ADVECTION AND NORTHWESTERLY FLOW PREVAIL UNDER MAINLY CLEAR SKIES. A COOL NIGHT IS ON TAP MONDAY NIGHT WITH LOWS FALLING TO AROUND 30 DEGREES ACROSS MOST OF THE AREA. LITTLE WILL CHANGE ON TUESDAY AS STRONG SURFACE HIGH PRESSURE RIDGING CONTINUES ALONG WITH NORTHWEST FLOW. THE SURFACE HIGH WILL MOVE OVER THE AREA BY TUESDAY NIGHT AND THIS WILL ALLOW FOR THE WINDS TO BECOME CALM WITH STRONG RADIATIONAL COOLING EXPECTED. LOWS WILL ONCE AGAIN FALL TO AROUND 30 DEGREES. THE SURFACE HIGH WILL BEGIN TO SHIFT TO THE EAST OF THE AREA ON WEDNESDAY AND WITH SLIGHTLY WARMER HIGH TEMPS AROUND 60 UNDER CONTINUED MAINLY CLEAR SKIES. THE SURFACE HIGH WILL SHIFT EAST BY THURSDAY AND THIS WILL ALLOW SOUTHERLY FLOW AND WARMER TEMPS TO PREVAIL ACROSS THE AREA. MOISTURE WILL INCREASE ACROSS THE AREA ON FRIDAY WITH INCREASING CHANCES FOR SHOWERS FRIDAY NIGHT AND SATURDAY ALONG WITH WARMER TEMPERATURES. STUCK PRETTY CLOSE TO GUIDANCE TEMPS THROUGH THE PERIOD...BUT DID CUT BELOW GUIDANCE LOWS A BIT IN THE USUAL COOLER LOCATIONS MONDAY AND TUESDAY NIGHT./15/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 69 56 65 32 / 79 82 7 4 MERIDIAN 72 58 69 33 / 85 89 8 4 VICKSBURG 66 55 64 34 / 75 75 7 3 HATTIESBURG 78 65 70 36 / 92 82 9 5 NATCHEZ 75 56 63 33 / 65 67 7 3 GREENVILLE 59 51 59 33 / 84 81 8 3 GREENWOOD 59 51 62 32 / 87 91 10 4 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MSZ018-019-025>052. LA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR LAZ007>009-015-016. AR...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR ARZ074-075. && 22/17/03/15
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 1109 AM CDT SAT MAR 23 2013 LAZ023>026-MSZ053>066-072>074-241615- FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-CLAIBORNE-COPIAH-SIMPSON- SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE- JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 1109 AM CDT SAT MAR 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST LOUISIANA AND CENTRAL AND SOUTHERN MISSISSIPPI SOUTH OF THE INTERSTATE TWENTY CORRIDOR. .DAY ONE...TODAY AND TONIGHT SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING AS A LOW PRESSURE SYSTEM SWINGS ACROSS THE REGION INTO AN UNSTABLE AND SHEARED AIR MASS. THE MOST INTENSE STORMS WILL HAVE THE POTENTIAL FOR DAMAGING WIND GUSTS AROUND 60 MPH AND LARGE GOLF BALL SIZE HAIL. A FEW TORNADOES WILL ALSO BE POSSIBLE...MAINLY OVER SOUTHEASTERN PORTIONS OF MISSISSIPPI. PERIODS OF HEAVY RAINFALL WILL OCCUR DURING THE AFTERNOON AND EVENING ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. LOCAL FLOODING WILL BE POSSIBLE...ESPECIALLY IN LOW LYING AREAS AND WHERE DRAINAGE IS POOR. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG PRESSURE GRADIENTS WILL PRODUCE WINDY AND GUSTY CONDITIONS ACROSS THE AREA FOR SUNDAY. EXPECT SUSTAINED WINDS FROM THE WEST AND NORTHWEST AROUND 20 TO 30 MPH WITH OCCASIONAL GUSTS AROUND 40 MPH. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED THIS AFTERNOON AND EVENING. ARZ074-075-LAZ007>009-015-016-MSZ018-019-025>052-241615- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY- WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS- HOLMES-ATTALA-WINSTON-NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS- LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE- 1109 AM CDT SAT MAR 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST ARKANSAS AND PORTIONS OF NORTHEASTERN LOUISIANA AND CENTRAL MISSISSIPPI ALONG AND NORTH OF THE INTERSTATE TWENTY CORRIDOR. .DAY ONE...TODAY AND TONIGHT SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AND THIS EVENING AS A LOW PRESSURE SYSTEM APPROACHES AND PIVOTS ACROSS THE REGION INTO AN UNSTABLE AIR MASS. THE MOST INTENSE STORMS WILL BE CAPABLE OF LARGE GOLF BALL SIZE HAIL AND DAMAGING WIND GUSTS TO 60 MPH. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE ALSO EXPECTED. PERIODS OF HEAVY RAINFALL WILL OCCUR TODAY THROUGH THIS EVENING. LOCAL FLOODING WILL BE POSSIBLE...ESPECIALLY IN LOW LYING AREAS AND WHERE DRAINAGE IS POOR. CONSIDERING HEAVY RAIN MANY LOCATIONS RECEIVED YESTERDAY AND LAST NIGHT ACROSS THE REGION A FLASH FLOOD WATCH WILL BE IN EFFECT THROUGH MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG PRESSURE GRADIENTS WILL PRODUCE WINDY AND GUSTY CONDITIONS ACROSS THE AREA FOR SUNDAY. EXPECT SUSTAINED WINDS FROM THE WEST AND NORTHWEST AROUND 20 TO 30 MPH WITH OCCASIONAL 40 TO 45 MPH GUSTS. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED TODAY THROUGH THIS EVENING. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. 50
MSZ065-066-231800-
JONES MS-COVINGTON MS-
1230 PM CDT SAT MAR 23 2013
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1230 PM CDT SAT MAR 23 2013
...STRONG STORMS MOVING OVER SOUTHERN COVINGTON AND SOUTHWEST
JONES...
A STRONG THUNDERSTORM CAPABLE OF PRODUCING DIME TO NICKEL SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 6 MILES WEST OF SANFORD AT 1230 PM
CDT...MOVING NORTHEAST AT 30 MPH.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN SOUTHEASTERN COVINGTON AND SOUTHWESTERN JONES COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3151 8959 3152 8960 3153 8960 3155 8962
3175 8938 3144 8918 3143 8923 3143 8958
TIME...MOT...LOC 1730Z 243DEG 27KT 3149 8950
MRMThe Jackson/Brandon,MS radar (KDGX), 108 km away, was scanning. The volume nearest the first event began at 18:08 UTC.
26 hail, 8 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Quarter to half dollar size hail fell along a swath just north of Meridian as a severe storm crossed the area.
Two trees were blown down, roofs were damaged, and a power line was blown onto a road.
A small shed was blown into a field.
A roof was blown off a trailer.
A few trees were blown down.
Power lines were blown down along Pea Ridge Road.
Hail was covering the ground.
Numerous trees and power lines were down. Some power poles were snapped and trees were down on some houses.
Numerous streets were impassable due to flooding.
Large tree limbs were blown down.
Quarter to hen egg size hail fell in the area.
A couple of trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2013Every state in 2013This day in weather historyWarnings in Mississippi, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434896, 434897, 434898, 434900, 434901, 434902, 434903, 434906, 434907, 434908, 434910, 434911, 434912, 434913, 434914, 434916, 434917, 434919, 434920, 434922, 434924, 434925, 434927, 434928, 434929, 434930, 434931, 434932, 434934, 434935, 434936, 434937, 434938, 434939, 434940.